Illinois, 2013

Winter Storm in Illinois, March 5 to 6, 2013

March 5 to 6, 2013 · NWS LOT · 16 events in 16 counties and zones

A strong winter storm dropped 6 to 10 inches of snow across much of northern Illinois, with a few sites reporting up to a foot of snow. The heaviest snow fell from Rockford east-southeast into the heart of the Chicago Metropolitan area.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong winter storm dropped 6 to 10 inches of snow across much of northern Illinois, with a few sites reporting up to a foot of snow. The heaviest snow fell from Rockford east-southeast into the heart of the Chicago Metropolitan area. Some of the heaviest snow reports include: 11.8 inches one mile east-northeast of Homer Glen; 11.7 inches two miles southeast of Yorkville; 11.3 inches 5 miles west-northwest of Orland Park; 10.2 inches in DeKalb; 10.1 inches around Elgin; 10.0 inches in Elburn; 10.0 inches one mile southeast of Orland Hills; 10.0 inches one mile southwest of Palos Park; 10.0 inches two miles south-southeast of Montgomery; 10.0 inches two miles east of Lily Lake; 9.9 inches in North Riverside; 9.9 inches in Willow Springs; 9.8 inches one mile south-southwest of La Grange Park; 9.8 inches one mile south-southeast of Westmont; 9.7 inches in Willowbrook; 9.7 inches two miles southwest of Burr Ridge; 9.6 inches three miles southwest of Midway Airport; 8.5 inches six miles west southwest of Marseilles; 8.0 inches in Capron; 8.0 inches in Rochelle; 7.6 inches two miles north of Buffalo Grove; 7.5 inches in Woodstock; 7.2 inches in Polo; 6.9 inches one mile east southeast of Pontiac; 6.7 inches in Bourbonnais and 6.5 inches three miles south of Earlville. At the official climate locations, Rockford Airport received 9.6 inches, Chicago O'Hare Airport measured 9.2 inches, and the NWS in Romeoville measured 8.7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 5, 3:23 AM CST, 37 minutes earlier.

Area forecast discussion, Mar 5, 3:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 AM CST TUE MAR 5 2013

.DISCUSSION...
322 AM CST

BIGGEST SNOW STORM OF THE YEAR FOR MANY AREAS LIKELY TO BLANKET THE
REGION WITH A FRESH COATING OF SNOWFALL TODAY INTO THIS EVENING.

WATER VAPOR IMAGERY THIS MORNING SHOWS VIGOROUS UPPER LOW OVER THE
NORTHERN PLAINS PUSHING SOUTHEASTWARD WITH IR IMAGERY SHOWING AN
AREA OF EXPANDING COOLING CLOUD TOP IN ADVANCE OF THE UPPER LOW FROM
MN SOUTH INTO IA/NORTHERN MO. REGIONAL RADAR IMAGERY HAS SHOWN A
CORRESPONDING INCREASE IN COVERAGE/ORGANIZATION OF AREA OF SNOW IN
THIS REGION. UPPER LOW IS PROGGED TO WEAKEN SOME TODAY AS IT MOVES
SOUTHEAST INTO THE MIDWEST...BUT THEN BEGIN TO RE-INTENSIFY THIS
EVENING AS THIS UPPER LOW BEGINS TO PHASE WITH SOUTHERN STREAM VORT
NOTED OVER SOUTHERN KS.

WHILE THIS IS GOING ON ALOFT...SURFACE LOW OVER THE BOOTHEEL OF
MISSOURI IS FORECAST TO MOVE ENE UP THE OHIO RIVER WHILE
INTENSIFYING. INVERTED TROUGH ARCING NORTH/NORTHWEST FROM THE LOW
INTO MINNESOTA WILL BECOME ORIENTED MORE WEST TO EAST AS THE LOW
MOVES/DEVELOPS QUICKLY EASTWARD TODAY. THE INVERTED TROUGH WILL
LIKELY BE THE FOCUS FOR THE BAND OF SNOW WITH THE ASSOCIATED
DEFORMATION BAND BECOMING MORE WEST-EAST ORIENTED BY THIS EVENING AS
IT PUSHES OUT OF THE CWA. WOULD EXPECT THE HEAVIEST SNOWFALL TOTALS
FROM THIS SYSTEM TO BE ALIGNED WITH WHERE THE PIVOT POINT FOR THE
INVERTED TROUGH END UP...WHICH APPEARS TO BE OVER CENTRAL/SOUTHERN
CWA.

FORECAST SNOWFALL TOTALS IS A BIT TRICKY THIS MORNING AS ALL 00Z
GUIDANCE CAME IN WITH NOTABLY LOWER QPF VALUES...IN SOME CASES
BARELY SUPPORTIVE OF REACHING WARNING CRITERIA (6"/12 HOURS OR 8"/24
HOURS). GENERALLY SPEAKING SET-UP LOOKS RATHER MARGINAL FOR INTENSE
SNOWFALL RATES WITH THIS SYSTEM AS INITIALLY STEEP LAPSE RATES OVER
THE AREA ADVECT EASTWARD BEFORE THE STRONGER FORCING ARRIVES THIS
AFTERNOON. RATHER WEAK LAPSE RATES/LACK OF SIGNIFICANT INSTABILITY
WOULD SUGGEST LOWER THREAT OF CONVECTIVE SNOWFALL RATES LIKE THE
NORTHERN SUBURBS SAW THE PREVIOUS COUPLE OF SYSTEMS. IN
ADDITION...SREF GUIDANCE SUGGESTS THAT DEPTH OF THE DENDRITIC GROWTH
ZONE WILL BE RAPIDLY SHRINKING AS THE STRONG FORCING MOVES INTO OUR
AREA THIS AFTERNOON WITH TIME/HEIGHT CROSS SECTIONS INDICATING
STRONGEST LIFT NOT COINCIDING WITH BETTER SNOW GROWTH TEMPS. WHEN
COMBINED WITH SFC TEMPS NOT FAR FROM FREEZING AND POOR TIME OF DAY
IN MARCH FOR SNOW...THINKING THAT SNOW:LIQUID RATIOS MAY END UP
BEING RATHER LOW...CLOSE TO OR A BIT BELOW 10/11:1. IN THE GRIDS
HAVE GONE WITH HIGHER RATIOS IN ORDER TO SUPPORT MAINTAINING HIGHER
SNOWFALL TOTALS WITH THE LOWER QPF AMOUNTS NOW FORECAST...BUT ALL
INDICATIONS ARE THAT MOST AREAS WILL END UP IN THE 4-8 INCHES RANGE
WITH 6"+ AMOUNTS POTENTIALLY BEING MORE THE EXCEPTION THAN THE RULE
AND CONFINED TO A NW/SE BAND ACROSS THE CWA.

WHILE WINDS WILL BE OFF THE LAKE THROUGH THE DURATION OF THE EVENT
VERY LOW INVERSION HEIGHTS AND MINIMAL CONVERGENCE WILL RESULT IN
VERY LITTLE LAKE ENHANCEMENT TODAY. BY THIS EVENING COLD AIR
ADVECTION INTENSIFIES STEEPENING UP THE LOW LEVEL LAPSE RATES AND
CREATING A MORE FAVORABLE SET-UP FOR SOME LAKE ENHANCEMENT INTO NE
IL THIS EVENING. FROM CHICAGO NORTH TO THE WI BORDER THINK THE
LIKELIHOOD OF REACHING 6" TOTALS WILL BE TIED CLOSELY TO THE LAKE
EFFECT THIS EVENING...WHICH STILL ONLY LOOKS MODERATELY FAVORABLE.
HAVE ADJUSTED THE TIMING OF THE WARNING BACK BY ABOUT 6 HOURS FOR
MOST OF THE AREA TO A START TIME OF 15Z TO BETTER CORRESPOND TO
START OF STEADIER SNOW. WAS TOO LATE TO PUSH BACK THE START TIME OF
WARNING WESTERN CWA AS IT HAD ALREADY GONE INTO EFFECT AT 06Z...SO
LEFT TIMING AS IS THERE. BASED ON UNANIMOUS CONSENSUS FOR LOWER QPF
AND RESULTANT SNOW AMOUNTS FROM ALL THE MODELS...INCLUDING A SREF
PLUMES FOR ORD SHOWING A 6" DECREASE IN MEAN SNOWFALL FROM THE 15Z
TO THE 03Z RUN...HAVE LOWERED SNOWFALL FORECAST RANGE TO 4 TO 8
INCHES...LEAVING MENTION OF ISOLATED 10" AMOUNTS FOR SAKE OF
CONSISTENCY.

AFTER THIS SYSTEM NOT MUCH TO TALK ABOUT WITH SOME LINGERING LAKE
EFFECT SNOW SHOWERS POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT INTO
NE IL...BUT VERY LITTLE ACCUMULATION EXPECTED. CLOUDINESS WILL
PROBABLY BE MORE THE RULE THAN THE EXCEPTION UNTIL THURSDAY WHEN
SOME CLEARING TAKES PLACE. HOPES OF A SUBSTANTIAL WARM UP THURSDAY
INTO THE WEEKEND HAVE BEEN DASHED A BIT BY THE HIGH LIKELIHOOD OF
A DECENT BLANKET SNOW OVER THE REGION. GIVEN THE HIGH MARCH SUN
ANGLE AND ABOVE FREEZING TEMPS WOULD STILL ANTICIPATE SIGNIFICANT
MELTING OF SNOW COVER TO TAKE PLACE...ESPECIALLY FRIDAY INTO THE
WEEKEND AS DEWPOINTS CREEP UP. MEDIUM RANGE MODELS HAVE LARGE
DEGREE OF VARIABILITY WITH HANDLING OF THE NEXT SYSTEM WITH THE
GFS MUCH WEAKER AND MORE PROGRESSIVE RESULTING IN BETTER RAIN
CHANCES THIS WEEKEND. THE TYPICALLY MORE RELIABLE ECMWF KEEPS CUT
OFF LOW HANGING BACK OUT WEST WITH MORE OF AN UPPER RIDGE OVER OUR
AREA RESULTING IN A DRIER WEEKEND FORECAST. TRIED TO NUDGE THE
FORECAST IN THE DIRECTION OF THE MORE CONSISTENT ECMWF BY BACKING
OFF ON PRECIP CHANCES A BIT.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 09Z...

* HEAVY SNOW DURING THE AFTERNOON/EVENING HOURS.
* GUSTY NORTHEAST/NORTH WINDS CAUSING BLOWING SNOW.

BMD

//DISCUSSION...UPDATED 06Z...

OVERNIGHT...BROAD SCALE WEAK BUT PERSISTENT ASCENT WILL GRADUALLY
SATURATE THE ATMOSPHERE TOP DOWN WITH CIGS FALLING TO MVFR AND LIGHT
SNOW LIKELY STARTING AROUND THE SAME TIME. THIS DOWNWARD TREND HAS
BEEN OCCURRING SLOWER THAN ORIGINALLY THOUGHT...SO ADJUSTED TIMING
ACCORDINGLY...WITH THE EXPECTATION FOR MVFR CIGS/LIGHT SNOW TO BEGIN
AROUND OR SHORTLY BEFORE DAYBREAK TUESDAY.

MODELS CONTINUE TO BE IN GOOD AGREEMENT REGARDING THE POTENTIAL FOR
HEAVY SNOW...POINTING AT THE AFTERNOON TO EARLY EVENING HOURS HAVING
THE WORST CONDITIONS. DONT HAVE THE BEST CONFIDENCE REGARDING 1/4SM
PREVAILING FOR SUCH A LONG PERIOD...ESPECIALLY SINCE ITS BELOW
MET/MAV LOWEST GUIDANCE...BUT THINK THAT KEEPING TEMPO 1/4SM IS
STILL A GOOD CALL AS PERIODS OF HEAVY SNOW ARE LIKELY. STRONG
FORCING EARLY IN THE AFTERNOON IS CENTERED WELL WITHIN THE DENDRITIC
GROWTH ZONE LEADING TO EFFICIENT SNOW PRODUCTION AND SNOWFALL RATES
IN EXCESS OF AN INCH PER HOUR AT TIMES. LATER IN THE EVENING...THE
DGZ DEEPENS...AND DESPITE THE FORCING BECOMING SOMEWHAT
OFFSET...FEEL THE POTENTIAL FOR LESS THAN 1SM VSBY HEAVY SNOW
CONTINUES. IN ADDITION...VERY SHALLOW INSTABILITY DEVELOPS OVER LAKE
MICHIGAN LATE IN THE AFTERNOON AND EARLY EVENING WHICH MAY HELP TO
ENHANCE SNOWFALL IN THE CHICAGO AREA. NORTHEAST WINDS WILL BEGIN TO
INCREASE EVENING AS THE GRADIENT TIGHTENS AS STRONG PRESSURE RISES
TRANSLATE EAST ACROSS THE AREA. THIS WILL LEAD TO BLOWING SNOW AND
MAY FURTHER COMPLICATE VSBY FCST. CURRENT FORECAST IS FOR 7 TO 10
INCHES OF SNOW.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 09Z...

* MEDIUM CONFIDENCE IN CIG TRENDS THIS MORNING.
* HIGH CONFIDENCE IN HEAVY SNOW WITH PERIODS OF LESS THAN 1SM
  VSBY...MEDIUM CONFIDENCE IN 1/4SM AT TIMES DURING THE
  AFTERNOON...THOUGH LOW CONFIDENCE ON SPECIFIC TIMING/DURATION.
* MEDIUM TO HIGH CONFIDENCE IN WIND FORECAST.

BMD

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z TUESDAY...UPDATED 00Z...

WEDNESDAY...MVFR.

THURSDAY AND FRIDAY...VFR.

SATURDAY...SLIGHT CHANCE RAIN.

SUNDAY...SLIGHT CHANCE RAIN WITH HIGHER CHANCE SUNDAY NIGHT. MVFR
POSSIBLE SUNDAY NIGHT.

MDB

&&

.MARINE...
302 AM CST

MAIN CONCERN FOR LAKE MICHIGAN WILL BE WINDS PICKING UP TO AROUND 30
KT TODAY AS LOW PRESSURE DEVELOPS ACROSS THE MIDWEST. WINDS ARE
EXPECTED TO PEAK THIS EVENING AS THE GRADIENT BECOMES TIGHTEST BEHIND
THE DEPARTING AREA OF LOW PRESSURE OVER THE UPPER OHIO VALLEY AND
MODEST PRESSURE RISES MOVE ACROSS SOUTHERN LAKE MICHIGAN. THE
THREAT FOR LOW END GALES SEEMS INCREASINGLY UNLIKELY FROM THIS
EVENT. SNOW IS LIKELY OVER SOUTHERN PORTIONS OF LAKE MICHIGAN
TODAY...WITH SOME LAKE ENHANCEMENT/LAKE EFFECT SHOWERS THIS
EVENING AND TONIGHT. HIGH PRESSURE WILL MOVE ACROSS THE LAKE
THURSDAY INTO FRIDAY ALLOWING CONDITIONS TO IMPROVE...BUT WINDS
FRESHEN UP AGAIN LATE IN THE WEEKEND AS ANOTHER AREA OF LOW
PRESSURE MOVES INTO THE MIDWEST. BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019
     UNTIL MIDNIGHT WEDNESDAY.

     WINTER STORM WARNING...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-
     ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039...9 AM TUESDAY TO
     MIDNIGHT WEDNESDAY.

IN...WINTER STORM WARNING...INZ001-INZ002-INZ010-INZ011-INZ019...9 AM
     TUESDAY TO MIDNIGHT WEDNESDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 3 AM THURSDAY.

&&
Hazardous weather outlook, Mar 5, 3:32 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
332 AM CST TUE MAR 5 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
060945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
332 AM CST TUE MAR 5 2013 /432 AM EST TUE MAR 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING SNOW IS LIKELY TODAY INTO THIS EVENING WITH THE
HEAVIEST SNOW THIS AFTERNOON. SIGNIFICANT ACCUMULATIONS ARE
EXPECTED ACROSS THE REGION WITH AREAS OF BLOWING AND DRIFTING SNOW
EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-060945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
332 AM CST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WINDS AND HIGH WAVES WILL CONTINUE TO LEAD TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH LATE WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
332 AM CST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
March 5, 4:00 AM CST to 10:00 PM CST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
March 5, 4:00 AM CST to 10:00 PM CST
Where
Ogle forecast zone
Reported by
COOP Observer
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
March 5, 4:00 AM CST to March 6, 12:00 AM CST
Where
La Salle forecast zone
Reported by
COOP Observer
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 5, 5:00 AM CST to 10:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
March 5, 5:00 AM CST to 10:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
March 5, 5:00 AM CST to 11:00 PM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
March 5, 5:00 AM CST to 10:00 PM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
March 5, 5:00 AM CST to 11:30 PM CST
Where
Kane forecast zone
Reported by
COOP Observer
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
March 5, 5:00 AM CST to March 6, 12:30 AM CST
Where
Livingston forecast zone
Reported by
COOP Observer
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
March 5, 6:00 AM CST to 11:00 PM CST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
March 5, 6:00 AM CST to 11:00 PM CST
Where
Du Page forecast zone
Reported by
COOP Observer
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
March 5, 6:00 AM CST to 11:00 PM CST
Where
Cook forecast zone
Reported by
COOP Observer

Winter Storm, Kendall

When
March 5, 6:00 AM CST to March 6, 12:00 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
March 5, 6:00 AM CST to March 6, 12:00 AM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Storm, Will

When
March 5, 6:00 AM CST to March 6, 12:00 AM CST
Where
Will forecast zone
Reported by
COOP Observer

Winter Storm, Kankakee

When
March 5, 9:00 AM CST to March 6, 12:30 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438636, 438637, 438647, 438634, 438635, 438638, 438639, 438641, 438648, 438640, 438642, 438643, 438644, 438645, 438646, 438649.